Arkansas, 2011

Flooding in Arkansas, April 23 to 30, 2011

April 23 to 30, 2011 · NWS LZK · 20 events in 18 counties and zones

Several rounds of very heavy rainfall during the latter half of April caused many rivers across Arkansas to rise above flood stage. Rainfall amounts of 5 inches to well over 10 inches were seen, with much of that rain falling in a period of less than a week.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.2 million
Crop damage
$1.2 million
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Several rounds of very heavy rainfall during the latter half of April caused many rivers across Arkansas to rise above flood stage. Rainfall amounts of 5 inches to well over 10 inches were seen, with much of that rain falling in a period of less than a week. Additionally, water from heavy rains in Missouri began flowing down into Arkansas. Thus began the Great Flood of 2011. In many cases, at least moderate flood levels were reached on area rivers, with several rivers rising into the major flood stage category. There were even some rivers that reached all-time record levels. Thousands of acres of farm land were inundated, destroying millions of dollars of crops. Countless homes and business were flooded. Roads became impassable for several days and even weeks. Much of the flooding persisted into the month of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 23, 5:25 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 23, 5:25 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
625 PM CDT SAT APR 23 2011

.AVIATION...

00Z/24 AVIATION PACKAGE...

OVER THE COURSE OF THE NEXT 24 HOURS...THE FRONTAL BOUNDARY
CURRENTLY IN NORTHWEST ARKANSAS WILL OSCILLATE SLIGHTLY...BUT WITH
PARALLEL UPPER FLOW...IT SHOULD BE VERY NEAR THE SAME POSITION
THIS TIME TOMORROW. WITH THAT BEING THE CASE...SHOWERS AND
THUNDERSTORMS WILL BE PREVALENT DURING THE ENTIRE PERIOD... WITH
IFR OR LOW IFR AT HRO AND BPK.

OVER THE CENTRAL AREAS...AM NOT CONFIDENT ENOUGH TO PUT PRECIP IN
TONIGHT. MVFR STRATUS/STRATOCU LIKELY TO DEVELOP AGAIN TONIGHT...
AND WILL SCATTER OUT DURING THE MORNING SUNDAY. DID GO AHEAD AND
PUT IN PROB30S FROM 18-00Z AT HOT AND LIT TO ACCOUNT FOR POSSIBLE
ISOLATED CELLS AHEAD OF THE FRONT ON SUNDAY AFTERNOON.

OVER THE SOUTHERN SITES...ONLY ISSUE OF SIGNIFICANCE IS LIKELY TO
BE STRATUS SUNDAY MORNING...WITH GUSTY WINDS DURING THE DAY. LEFT
PRECIP CHANCES OUT OF PBF AND LLQ AT THIS TIME.

TAFS ALREADY OUT.
&&

.PREV DISCUSSION... /ISSUED 300 PM CDT SAT APR 23 2011/

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

SCTD CONVECTION STILL LINGERING ACRS NRN AR AT MID AFTN. ACTIVITY WL
CONT TO DIMINISH FM THE W THRU EARLY THIS EVENING AS UPR IMPULSE
LIFTS NEWD OUT OF THE AREA. ASSOCD SFC BNDRY HAD SHIFTED INTO NRN
AR...WITH A WEAKENING OUTFLOW BNDRY NOTED FURTHER TO THE SE.

NOT TOO MANY CHGS IN THE OVERALL FCST THRU THE SHRT TERM AS
UNSETTLED WX CONDS CONT. THE AFOREMENTIONED SFC BNDRY WL CONT TO
MEANDER ACRS NRN AR/SRN MO THRU SUN. PERIODS OF CONVECTION WL DVLP
AND AFFECT LOCATIONS IN THE VCNTY OF THE FNT...WITH A CONTD THREAT
OF STRONG/SVR STORMS AS WELL AS LOCALLY HVY RAINFALL. FF WATCH RMNS
IN EFFECT THRU EARLY MON ATTM...WITH AN EXPANSION IN TIME AND
LOCATION ANTICIPATED BY THE END OF THE WEEKEND.

AS WE MOVE INTO THE FIRST PART OF THE WORK WEEK...A NEW STORM SYS WL
ORGANIZE TO OUR W AND MOVE THRU THE REGION. THIS WL FINALLY ALLOW
THE FNTL BNDRY TO MAKE A PUSH THRU AR. HOWEVER...THE FNT WL BRING
WIDESPREAD SHRA/TSRA TO THE ENTIRE STATE BY LATE MON INTO TUE...
WITH THE THREAT OF FLASH FLOODING EXPANDING OVR THE REGION AND THE
POTENTIAL FOR SVR STORMS.

THE FNT IS PROGGED TO SHIFT E OF AR ON TUE...WITH A BRIEF LULL IN
WIDESPREAD RAINFALL. OPTED TO LEAVE CHC POPS IN THE FCST FOR TUE DUE
TO LINGERING MOISTURE AND INSTABILITY. YET ANOTHER DVLP STORM SYS WL
APCH THE REGION STARTING TUE NGT...WITH BETTER RAIN CHCS RETURNING
AS WE HEAD INTO THE LONG TERM.

LONG TERM...WEDNESDAY THROUGH SATURDAY

LONG TERM STARTS WITH POTENT STORM SYSTEM EXITING THE REGION TO THE
EAST WED AFTERNOON...WITH POPS ENDING FROM WEST TO EAST.
HOWEVER...WRAP AROUND MOISTURE WILL KEEP POPS GOING FOR NRN COUNTIES
WED AFTERNOON INTO THE EARLY EVENING HRS. HIGH PRESSURE WILL SETTLE
ACROSS THE REGION THU INTO FRI...WITH A MORE STABLE AIRMASS EXPECTED
TO BE IN PLACE. HOWEVER...A WEAK UPPER DISTURBANCE IN THE NW FLOW
ALOFT WILL PASS OVER SRN MO...WHICH MAY BRING SLIGHTLY INCREASED
RAIN CHANCES ACROSS THE NRN COUNTIES...BUT WILL CONTINUE WITH SILENT
POPS AT THIS TIME. THE HIGH PRESSURE WILL SLIDE EAST FRI INTO
SAT...WITH SRLY SFC FLOW RETURNING TO THE STATE. HAVE POPS
INCREASING NEAR THE END OF THE PERIOD WITH THE NEXT STORM SYSTEM
APPROACHING THE STATE.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR BAXTER-BOONE-FULTON-
IZARD-JOHNSON-MARION-NEWTON-SEARCY-SHARP-STONE.
&&

AVIATION...57
Hazardous weather outlook, Apr 23, 1:56 PM CST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
256 PM CDT SAT APR 23 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-241000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
256 PM CDT SAT APR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT
ACROSS PORTIONS OF CENTRAL AND NORTHWEST ARKANSAS. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MAINLY THE NORTHWEST
TWO THIRDS OF ARKANSAS. THE MAIN THREATS TO BE EXPECTED WOULD BE
LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL IS ALSO
POSSIBLE...WITH COULD LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SMALL RAIN CHANCES ARE EXPECTED FOR SUNDAY CENTRAL AND SOUTH...BUT
WILL BE LIKELY IN THE NORTH AND NORTHWEST. SHOWERS AND THUNDERSTORMS
ARE EXPECTED MONDAY THROUGH WEDNESDAY AS A SLOW MOVING COLD FRONT
MOVES THROUGH OKLAHOMA AND ARKANSAS. THIS COULD BRING SIGNIFICANT
AND WIDESPREAD STRONG TO SEVERE THUNDERSTORMS TO THE STATE. THIS
SCENARIO BEARS MONITORING OVER THE NEXT SEVERAL DAYS.

WITH SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS EXPECTED ACROSS
PORTIONS OF THE STATE OVER THE NEXT SEVERAL DAYS...THE THREAT FOR
FLASH FLOODING AND RIVER FLOODING WILL INCREASE OVER TIME. A FLASH
FLOOD WATCH IS IN EFFECT FROM THIS MORNING THROUGH MONDAY MORNING.
THE AREAS WITH THE GREATEST THREAT FOR HEAVY RAINFALL OVER THE NEXT
SEVERAL DAYS WILL BE ACROSS THE NORTHERN THIRD OF THE STATE NEAR A
FRONTAL BOUNDARY LINGERING IN THE VICINITY OF THE OZARKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

51/62

In the hours before

Special weather statement, Apr 23, 1:43 PM CST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
243 PM CDT SAT APR 23 2011

ARZ003-004-232030-
BOONE AR-MARION AR-
243 PM CDT SAT APR 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION AND BOONE
COUNTIES UNTIL 330 PM CDT...

AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF GREEN FOREST...MOVING
NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  HARRISON...           WININGTON...          WILLIS...
  SELF...               ROBERSON HOLLOW...    RED BANK...
  OZARK ISLE...         OMAHA...              MYRTLE...
  LEAD HILL...          LAKEWAY...            DODD CITY...
  DIAMOND CITY...       CLARK HILL...         CAPPS...
  BERGMAN...            ZINC...               SOUTH LEAD HILL...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3637 9259 3614 9329 3615 9330 3649 9331
      3650 9330 3650 9267
TIME...MOT...LOC 1943Z 244DEG 39KT 3626 9335

62
Special weather statement, Apr 23, 2:30 PM CST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
330 PM CDT SAT APR 23 2011

ARZ003-004-232045-
BOONE AR-MARION AR-
330 PM CDT SAT APR 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION AND
NORTHEASTERN BOONE COUNTIES UNTIL 345 PM CDT...

AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF SUGARLOAF KNOB...OR 18 MILES
NORTHWEST OF YELLVILLE...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WININGTON...          PRICE PLACE...        LEAD HILL...
  DIAMOND CITY...       SOUTH LEAD HILL...    PEEL...
  TUCKER HOLLOW PARK... SYCAMORE...           SUGARLOAF KNOB...
  SHORT MTN...          PILOT KNOB...         JONES PT WMA...
  HWY 125 PARK...       BUCK CREEK PARK...

LAT...LON 3650 9254 3633 9294 3649 9303 3651 9301
TIME...MOT...LOC 2031Z 249DEG 36KT 3647 9283

57

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 flood. Local standard time, as filed.

Flood, Ouachita

When
April 23, 7:00 PM CST to April 25, 7:00 PM CST
Where
Ouachita County, 2 mi SW of Kent to 0.38 mi SSW of Kent
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
River/Stream Gage
Coordinates
33.609, -92.843

Flood, Sharp

When
April 24, 11:00 AM CST to April 27, 8:15 AM CST
Where
Sharp County, 0.8 mi WNW of Hardy to 1.22 mi ESE of Hardy
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
River/Stream Gage
Coordinates
36.323, -91.494

City Hall had to be evacuated, along with some houses in Hardy.

Flood, Searcy

When
April 25, 9:00 AM CST to April 26, 6:20 PM CST
Where
Searcy County, 1.71 mi WSW of Duff to 2.22 mi SW of Marshall Arpt
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
35.987, -92.796

Flood, Yell

When
April 25, 11:10 AM CST to April 28, 5:20 PM CST
Where
Yell County, 1.42 mi WNW of Danville to 1.11 mi WNW of Danville
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
35.057, -93.404

Flood, Independence

When
April 25, 1:10 PM CST to April 28, 7:40 PM CST
Where
Independence County, 0.39 mi S of Batesville to 0.81 mi ESE of Batesville
Cause
Heavy Rain
Property damage
$15,000
Crop damage
$100,000
Reported by
River/Stream Gage
Coordinates
35.764, -91.649

Flood, Stone

When
April 25, 4:45 PM CST to April 27, 6:30 PM CST
Where
Stone County, 2.87 mi NNE of Sugarloaf Mountain to 2.78 mi NE of Sugarloaf Mountain
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$50,000
Reported by
River/Stream Gage
Coordinates
36.115, -92.143

Flood, Izard

When
April 25, 4:45 PM CST to April 27, 6:30 PM CST
Where
Izard County, 0.82 mi WSW of Calico Rock to 1.15 mi SW of Calico Rock
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$50,000
Reported by
River/Stream Gage
Coordinates
36.115, -92.143

Flood, Perry

When
April 25, 8:45 PM CST to April 30, 11:59 PM CST
Where
Perry County, 2.16 mi WSW of Houston to 2.29 mi WSW of Houston
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$100,000
Reported by
River/Stream Gage
Coordinates
35.019, -92.735

Flood, Hot Spring

When
April 25, 11:15 PM CST to April 26, 7:35 AM CST
Where
Hot Spring County, 0.64 mi WNW of Jones Mill to 0.75 mi SW of Jones Mill
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
34.432, -92.891

Flood, Conway

When
April 25, 11:55 PM CST to April 30, 3:08 AM CST
Where
Conway County, 0.67 mi NNW of Lewisburg to 0.44 mi SE of Lewisburg
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$150,000
Reported by
River/Stream Gage
Coordinates
35.139, -92.735

Flood, Woodruff

When
April 26, 2:15 AM CST to April 30, 11:59 PM CST
Where
Woodruff County, Augusta to 0.58 mi ENE of Augusta
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$100,000
Reported by
River/Stream Gage
Coordinates
35.280, -91.370

Flood, Yell

When
April 26, 5:40 AM CST to April 28, 5:00 AM CST
Where
Yell County, 1.59 mi NNW of Dardanelle to 0.36 mi NW of Dardanelle
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
35.241, -93.163

Flood, Pope

When
April 26, 5:40 AM CST to April 28, 5:00 AM CST
Where
Pope County, 0.93 mi NW of North Dardanelle to 0.29 mi NNW of North Dardanelle
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$25,000
Reported by
River/Stream Gage
Coordinates
35.240, -93.160

Flood, Saline

When
April 26, 8:35 AM CST to 10:05 PM CST
Where
Saline County, 0.87 mi NW of Benton Saline Co Arp to 0.75 mi NW of Benton Saline Co Arp
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
34.579, -92.610

Flood, Clark

When
April 26, 1:10 PM CST to April 27, 2:20 PM CST
Where
Clark County, 1.62 mi NNE of Arkadelphia to 1.2 mi NE of Arkadelphia
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$25,000
Reported by
River/Stream Gage
Coordinates
34.141, -93.056

Flood, Perry

When
April 26, 6:30 PM CST to April 30, 5:00 AM CST
Where
Perry County, 1.03 mi NNE of Nogal to 1.17 mi NE of Nogal
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$100,000
Reported by
River/Stream Gage
Coordinates
35.093, -92.562

Flood, Faulkner

When
April 26, 6:30 PM CST to April 30, 5:00 AM CST
Where
Faulkner County, 1.71 mi SSW of Gleason to 1.23 mi S of Gleason
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$100,000
Reported by
River/Stream Gage
Coordinates
35.099, -92.545

Flood, Jackson

When
April 26, 11:35 PM CST to April 30, 11:59 PM CST
Where
Jackson County, Newport to 2.49 mi SW of Diaz
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$100,000
Reported by
River/Stream Gage
Coordinates
35.600, -91.270

Flood, White

When
April 27, 2:10 AM CST to April 30, 11:59 PM CST
Where
White County, 1.09 mi WSW of Judsonia to 1.26 mi WSW of Judsonia
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$100,000
Reported by
River/Stream Gage
Coordinates
35.272, -91.647

Flood, Jefferson

When
April 28, 3:30 AM CST to April 30, 11:59 PM CST
Where
Jefferson County, 1.21 mi WSW of Morris Chapel to 1.57 mi NW of Morris Chapel
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$100,000
Reported by
River/Stream Gage
Coordinates
34.312, -92.049

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302190, 302328, 302314, 302182, 302338, 302333, 302334, 302160, 302311, 302148, 302332, 302150, 302152, 302313, 302186, 302146, 302147, 302331, 302324, 302156.